Alert archive / Ohio / Areal Flood Warnings in 2017

Areal Flood Warning 2, NWS Cleveland, OH

February 7, 20174 counties in Ohio

NWS Cleveland, OH issued this areal flood warning at Feb 7, 2017, 11:37 AM EST for 4 counties in Ohio. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2017, 11:37 AM EST (16:37 UTC)
Expired
Feb 7, 2017, 11:30 PM EST
In force
12 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Ashtabula County, OH, Cuyahoga County, OH, Geauga County, OH, Lake County, OH

The radar

The Cleveland radar (KCLE), 46 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 4.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WGUS41 KCLE 071637
FLWCLE

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Cleveland OH
1137 AM EST TUE FEB 7 2017

OHC007-035-055-085-080430-
/O.NEW.KCLE.FA.W.0002.170207T1637Z-170208T0430Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geauga OH-Cuyahoga OH-Lake OH-Ashtabula OH-
1137 AM EST TUE FEB 7 2017

The National Weather Service in Cleveland has issued a

* Flood Warning for...
  Rain and Snowmelt in...
  Geauga County in northeastern Ohio...
  Cuyahoga County in northeastern Ohio...
  Lake County in northeastern Ohio...
  Ashtabula County in northeastern Ohio...

* Until 1130 PM EST Tuesday

* At 1131 AM EST, Doppler radar indicated 1 to 2 inches of rain has 
  fallen across the area. Runoff from rain this morning will combine 
  with water released from the melting snowpack to lead to flooding. 
  
* Some locations that will experience flooding include...
  Cleveland, Painesville, Ashtabula, Willowick, Conneaut, Chardon,
  Jefferson, Fairport Harbor, Geneva-On-The-Lake, Parma, Lakewood,
  Euclid, Mentor, Cleveland Heights, Strongsville, Westlake, North
  Royalton, Solon, Willoughby and Eastlake.

* Additional rainfall from showers and thunderstorms are expected 
  this afternoon. Rainfall amounts of a quarter to a half inch are 
  possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4150 8052 4150 8102 4136 8100 4135 8159
      4128 8158 4128 8188 4135 8187 4136 8197
      4150 8196 4152 8172 4170 8144 4186 8098
      4197 8052

$$

Clark
2 follow-up statements
631 
WGUS81 KCLE 071918
FLSCLE

Flood Statement
National Weather Service Cleveland OH
218 PM EST TUE FEB 7 2017

OHC007-035-055-085-080430-
/O.CON.KCLE.FA.W.0002.000000T0000Z-170208T0430Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geauga OH-Cuyahoga OH-Lake OH-Ashtabula OH-
218 PM EST TUE FEB 7 2017

...A FLOOD WARNING FOR RAIN AND SNOWMELT REMAINS IN EFFECT UNTIL 1130
PM EST TUESDAY FOR GEAUGA...CUYAHOGA...LAKE AND ASHTABULA COUNTIES...

At 205 PM EST, Doppler radar and automated rain gauges indicated 
heavy rain of one to two inches has fallen across the warned area. 
Rapid snowmelt is also occurring in portions of the area and will 
contribute to flooding. Rises are occurring on area rivers and 
creeks, some of which are already running at high capacity. Standing 
water and flooding has been reported in low lying areas and on 
several roadways.

Some locations that will experience flooding include...
Cleveland, Painesville, Ashtabula, Willowick, Conneaut, Chardon, 
Jefferson, Fairport Harbor, Parma, Lakewood, Euclid, Mentor, 
Cleveland Heights, Strongsville, Westlake, North Royalton, Solon, 
Willoughby and Eastlake.

Occasional showers with isolated thunderstorms will continue into 
this evening. Additional rainfall of a quarter to a half inch 
remains possible across the warned area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4150 8052 4150 8102 4136 8100 4135 8159
      4128 8158 4128 8188 4135 8187 4136 8197
      4150 8196 4152 8172 4170 8144 4186 8098
      4197 8052

$$

Clark
272 
WGUS81 KCLE 080233
FLSCLE

Flood Statement
National Weather Service Cleveland OH
933 PM EST TUE FEB 7 2017

OHC007-035-055-085-080241-
/O.CAN.KCLE.FA.W.0002.000000T0000Z-170208T0430Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geauga OH-Cuyahoga OH-Lake OH-Ashtabula OH-
933 PM EST TUE FEB 7 2017

...THE FLOOD WARNING FOR RAIN AND SNOWMELT HAS BEEN CANCELLED FOR
GEAUGA...CUYAHOGA...LAKE AND ASHTABULA COUNTIES...

The heavy rain has ended and flood waters have receded, no longer
posing a threat to life or property. Please continue to heed any road
closures.

LAT...LON 4150 8052 4150 8102 4136 8100 4135 8159
      4128 8158 4128 8188 4135 8187 4136 8197
      4150 8196 4152 8172 4170 8144 4186 8098
      4197 8052

$$

Mullen

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this areal flood warning went out at Feb 7, 9:38 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 7, 9:38 AM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
938 AM EST Tue Feb 7 2017

.SYNOPSIS...
Low pressure over Missouri will move northeast across the
central Great Lakes this evening and will reach quebec by
Wednesday morning. A warm front east from the low will lift
north across the region today. A trailing cold front will cross
the area from the west this evening. High pressure will slowly
build over the region from the west Wednesday through Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers continue to move northeast across the area with the
southern half of the area now dry. All area should enjoy a
period of mainly dry weather before precip chances ramp back up
this afternoon. Had some thunder earlier but this has all
dissipated. Still think there could be more this afternoon with
good shear profiles. Instability will be lacking with MU CAPES
peaking out around 100J/KG. Given the strong dynamics and
surface cold front moving across the area later today still
think that embedded thunder is likely. The surface warm front
has yet to clear NW OH but should shortly. A rapid 15 degree
warm up will occur as this happens. Forecast highs appear on
track so have made no changes. Modified the forecast to account
for current precip coverage.

Original...Radar shows scattered rain showers across the area
with more organized activity just to our south and southwest
that will lift into the area through the next couple hours. Much
of this has lightning as well so will carry thunderstorms after
10 or 11Z from the southwest. Will continue with likely to
categorical pops through the day. Dense fog has moved into the
western counties just north of the approaching warm front. Will
carry an advisory through 14z. Would expect visibilities to
improve as the warm front lifts through. Highs in the lower 60s
much of the area which would be record/near record for all.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Tonight the low will move northeast of the lakes and the trailing
cold front will move across the area. Precip should diminish
west to east but could end in a little snow especially
northeast. No significant accums expected. Models continue to
show moisture/precip streaking in from the west with a short
wave Wednesday. Best chance for snow should be across the
southern tier but all areas will likely get something. Will have
an inch or two south and less north. Wednesday night into
Thursday colder air drops into the area with 850mb temps -15C
to -16C across the lake by 12z Thursday. Colder still by 00Z
Friday at -19C. Will have likely to categorical pops Wednesday
night into Thursday night for the snowbelt. The NAM also show a
impulse dropping SSE into northwest Ohio Thursday morning and
then taking it across the area so showed that in the grids.
Thursday night into early Friday a ridge of high pressure moves
through. For friday however the area will be under significant
isentropic lift/warm advection on the back side of the high
ahead of a clipper system that moves across the lakes friday
night. Will have chance pops for the day most places and in the
northeast friday night. Temps near normal Wednesday and Friday
and below normal Thursday.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Weak wave of upper energy acting on lower level moist warm
advection expected to produce areas of light precip sat that
becomes widespread and heavier sat night as low pressure moves
ne into the area. Initially temps sat morning appear cold enough
for mix of wintry precip for ne half of cwa.

The low should be ne of the area by sun evening, pulling a trailing
cold front east of the cwa by about midnight with drier and colder
air moving in to end the precip threat for all but the snowbelt
where a few lake enhanced snow showers may linger later sun night
and monday.

&&

.AVIATION /12Z Tuesday THROUGH Saturday/...
Widespread shra and sct tsra will lift nne across the area this
morning producing a mix of ifr and low mvfr in rain and fog. As a
warm front lifts north of the area into midday conditions will
improve some and the widespread shra will become more scattered.
Some tsra with locally heavy rain and winds gusting to 45 knots will
develop with daytime heating this afternoon.

A diffuse cold front will push east across the area tonight ending
the threat for shra/tsra, leaving just a few light rain or snow
showers in the snowbelt by the end of the night. Cigs and vsby's
will also be improving west to east tonight as drier air moves in
behind the cold front. Winds gusting 20 to 30 knots will veer more
toward the west with the fropa.

OUTLOOK...Areas of VFR Wed through Sat.

&&

.MARINE...
Mix of east winds offshore and se to south winds along the nearshore
will become just south to sw today as a warm front lifts north
across the lake. Wind speeds should increase to 15 to 25 knots by
the end of the day, then to 30 knots tonight as a cold front sweeps
across the lake and winds turn west.

The pressure gradient relaxes over the lake wed into wed night so
sca conditions may end for a while but then re-tightens on thu as a
secondary arctic front drops se thru the lake. Winds later thu may
or may not quite make it into a 15 to 25 knot range but waves should
get to 4 foot or better so yet another sca headline looks likely.

Winds diminish some for friday as high pressure moves up the oh
valley and back to south. South to sw winds could briefly get back
up to marginal sca force fri night into sat.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 7 PM this evening to 4 PM EST
     Wednesday for LEZ144>149.

&&

SYNOPSIS...TK
NEAR TERM...TK/Kubina
SHORT TERM...TK
LONG TERM...Adams
AVIATION...Adams
MARINE...Adams
Hazardous weather outlook, Feb 7, 6:39 AM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
639 AM EST Tue Feb 7 2017

OHZ003-006>009-017>019-081145-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-HURON-
639 AM EST Tue Feb 7 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ010>014-020>023-027>033-036>038-047-089-PAZ001>003-081145-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
639 AM EST Tue Feb 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-081145-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
639 AM EST Tue Feb 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 2:44 AM ESTDense Fog AdvisoryCLEErie, Hancock, Huron, Lucas, Ottawa, Sandusky and 2 more6 hr
Feb 7, 3:38 AM ESTSmall Craft AdvisoryCLE33 hr
Feb 7, 11:04 AM ESTRiver Flood WarningCLECuyahoga10 hr
Feb 7, 12:05 PM ESTRiver Flood WarningCLELake9 hr
Feb 7, 12:21 PM ESTRiver Flood WarningCLELake48 hr
Feb 7, 5:37 PM ESTRiver Flood WarningCLEErie19 hr
Feb 7, 6:44 PM ESTRiver Flood WarningCLELorain20 hr

Nearby

Areal Flood Warnings in Ohio, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.